Where’s the Risk? — Potentially Inappropriate Medications in Elders
By H. Edward Davidson, PharmD, MPH, and Lisa F. Han, MPH
Pharmacoepidemiology, the study of the distribution and determinants of medication-related events in a population, has taken on many forms in its evolution over the last two decades. One important historical event related to older adults in this field of study was the development of explicit criteria identifying medications considered inappropriate for use in elderly persons residing in nursing homes. The late Mark Beers, MD, a geriatrician and noted medical editor, and a team of colleagues and other experts in geriatrics and pharmacology orchestrated the criteria’s development.
This list, referred to as the Beers Criteria or Beers List, was intended to be applied to frail nursing home residents and to serve researchers evaluating the quality of prescribing, drug utilization review systems, and educational efforts in this setting.1 The criteria were updated several times over the years to follow and evolved to include application to all elderly, rather than just those residing in nursing homes. The criteria’s last iteration in 2003 was a stimulus for the 2006 revisions to the federal guidelines on identifying unnecessary medication use in nursing homes. These criteria have had broad-reaching implications in education, quality of care, and research about medication use in the elderly. In fact, these criteria have evolved to define potentially inappropriate medications (PIMs) in the elderly.
In 2006, a group of geriatric therapy experts in the United Kingdom validated and independently developed a set of criteria addressing the same issue.2 Coined STOPP (Screening Tool of Older Persons’ potentially inappropriate Prescriptions), these criteria continue the momentum of the Beers Criteria with a modified perspective.
While the Beers Criteria have a large body of study around identifying an association with PIM use and adverse drug events (ADEs), the results have been inconsistent. More often than not, the Beers Criteria have performed poorly in identifying an association of PIMs with ADEs. The originators of the STOPP criteria recently published a study that examined this issue by comparing their criteria to the Beers Criteria in a prospective study of recently hospitalized patients.3
The authors studied 600 consecutive admissions of adults aged 65 or older to an acute care university hospital in Ireland over four months. PIMs, identified by Beers or STOPP, were applied to patients’ admission medications, and ADEs were recorded based on admission medications prior to any changes made during hospitalization. ADEs were defined as noxious, unintended, and/or an undesired effect of a medication and excluded therapeutic failure, unintentional or accidental exposure, or drug abuse.
The STOPP criteria identified more PIMs than the Beers criteria (610 in 337 patients vs. 235 in 173 patients, respectively). The investigators identified 329 ADEs in 158 patients, of which 36 (10.9%) were deemed to be the cause of the index hospitalization and 183 (55.6%) deemed a clinically significant contributory factor to the index hospitalization. Seventy-one percent of the ADEs were identified as either avoidable or potentially avoidable (67.7% involved STOPP criteria compared with 28.5% using Beers criteria PIMs; P < 0.001). The most common ADEs identified by either set of criteria were falls while receiving benzodiazepines, orthostasis while receiving antihypertensives, falls while receiving opiates; and hyponatremia while receiving diuretics.
Overall, in acutely ill older patients who were hospitalized, STOPP criteria PIMs identified adverse events 2.54 times more often than did Beers criteria. The authors concluded that the STOPP criteria are more clinically relevant than Beers for use by a prescriber or medication reviewer and may attenuate ADE incidence in older patients.
A landmark study published in The Journal of the American Medical Association in 2006 identified individuals over the age of 65 as uniquely susceptible to ADEs.4 A significant body of literature suggests that polypharmacy and age-related changes in pharmacokinetics contribute to this problem. Health literacy, self efficacy, and transitions in care have also been noted to contribute to ADE occurrence in the elderly.5,6
• Use criteria, such as STOPP, to identify individuals at risk for ADEs, and make adjustments in therapy, as appropriate, to reduce the risk. Be particularly attuned to therapeutic duplications, especially following hospitalization.
• Engage older patients and other responsible parties, including family members and other caregivers, in taking an active role in the care process, including knowledge of the medications patients are taking, their proper use, monitoring parameters, risks, and benefits.
• Understand that when older patients experience transitions in care such as hospitalization, they are particularly vulnerable to ADEs. Therefore active communication among the key parties is important. Caregivers need to take a position of advocacy for the patient at the time of health status change and conduct a timely review of the patient’s medication list for accuracy. A pharmacist can be a good source of information during this process.
Selected Examples of STOPP Criteria
• loop diuretic for dependent ankle edema only, eg, no clinical signs of heart failure (no evidence of efficacy, compression hosiery usually more appropriate);
• beta-blocker in combination with verapamil (risk of symptomatic heart block);
• calcium channel blockers with chronic constipation (may exacerbate constipation);
• aspirin at dose greater than 150 mg/day (increased bleeding risk, no evidence for increased efficacy);
• long-term (ie, longer than one month), long-acting benzodiazepines, eg, chlordiazepoxide, fluazepam, nitrazepam, chlorazepate, andbenzodiazepines with long-acting metabolites, eg, diazepam (risk of prolonged sedation, confusion, impaired balance, falls);
• anticholinergics to treat extra-pyramidal side effects of neuroleptic medications (risk of anticholinergic toxicity);
• selective serotonin reuptake inhibitors (SSRIs) with a history of clinically significant hyponatraemia (noniatrogenic hyponatraemia less than 130 mmol/l within the previous two months);
• proton pump inhibitors for peptic ulcer disease at full therapeutic dosage for longer than eight weeks (earlier discontinuation or dose reduction for maintenance/prophylactic treatment of peptic ulcer disease, oesophagitis, or gastroesophageal reflux disease indicated);
• nebulised ipratropium with glaucoma (may exacerbate glaucoma);
• NSAID with moderate-severe hypertension (moderate: 160/100 to 179/109 mmHg; severe: 180/110 mmHg and higher) (risk of exacerbation of hypertension);
• warfarin and NSAID together (risk of gastrointestinal bleeding);
• bladder antimuscarinic drugs with dementia (risk of increased confusion, agitation);
• alpha-blockers in men with frequent incontinence, ie, one or more episodes of incontinence daily (risk of urinary frequency and worsening of incontinence);
• beta-blockers in those with diabetes mellitus and frequent hypoglycaemic episodes ie, one or more episodes per month (risk of masking hypoglycaemic symptoms);
• regular opiates for more than two weeks in patients with chronic constipation without concurrent use of laxatives (risk of severe constipation); and
• any duplicate drug class prescription eg, two concurrent opiates, NSAIDs, SSRIs, loop diuretics, ACE inhibitors (optimisation of monotherapy within a single drug class should be observed prior to considering a new class of drug). Excluding duplicate prescribing of inhaled beta-2 agonists (long and short acting) for asthma or COPD. (Editor’s note: where long acting is used for maintenance therapy and short acting as rescue therapy)
Note: The entire list is available online at www.biomedcentral.com/imedia/3973756062468072/supp1.doc.
— H. Edward Davidson, PharmD, MPH, is a partner at Insight Therapeutics, a research and patient care consulting firm in Norfolk, Va., and an assistant professor of internal medicine at the Glennan Center for Geriatrics and Gerontology at Eastern Virginia Medical School. He serves as editor-in-chief of The Consultant Pharmacist, the official journal of the American Society of Consultant Pharmacists.
— Lisa F. Han, MPH, is a partner at Insight Therapeutics and a contributing writer for The Consultant Pharmacist.
2. Gallagher P, Ryan C, Byrne S, Kennedy J, O’Mahony D. STOPP (Screening Tool of Older Person’s Prescriptions) and START (Screening Tool to Alert doctors to Right Treatment). Consensus validation. Int J Clin Pharmacol Ther. 2008;46(2):72-83.
3. Hamilton H, Gallagher P, Ryan C, Byrne S, O’Mahony D. Potentially inappropriate medications defined by STOPP criteria and the risk of adverse events in older hospitalized patients. Arch Intern Med. 2011;171(11):1013-1019.
4. Budnitz DS, Pollock DA, Weidenbach KN, Mendelsohn AB, Schroeder TJ, Annest JL. National surveillance of emergency department visits for outpatient adverse drug events. JAMA. 2006;296(15):1858-1866.
5. Kripalani S, LeFevre F, Phillips CO, Williams MV, Basaviah P, Baker DW. Deficits in communication and information transfer between hospital-based and primary care physicians: Implications for patient safety and continuity of care. JAMA. 2007;297(8):831-841.
6. Boockvar KS, Liu S, Goldstein N, Nebeker J, Siu A, Fried T. Prescribing discrepancies likely to cause adverse drug events after patient transfer. Qual Saf Health Care. 2009;18(1):32-36.